Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 4, 2002, 7:28 PM MDT for Garfield County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 4, 2002, 8:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 90 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2921 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 050128 FFWGJT COC045-050230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 725 PM MDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GLENWOOD SPRINGS * UNTIL 830 PM MDT * AT 725 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 10 MILES EAST OF GLENWOOD SPRINGS...MOVING WEST AT 20 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... GLENWOOD SPRINGS AT 740 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING IN THE MITCHELL CREEK BASIN NORTH OF INTERSTATE 70. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 3948 10732 3971 10734 3968 10750 3947 10746
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:29 PM MDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 1:29 PM MDT, 5 hours 59 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 129 PM MDT THU JUL 4 2002 SOME BENEFICIAL RAINS FELL OVER PORTIONS OF SOUTHWEST AND WEST CENTRAL COLORADO LAST NIGHT...WITH OVER 0.50 INCHES REPORTED SOUTH OF KDRO BY ONE OF OUR COOPS. SIMILAR CONDS DEVELOPING AGAIN THIS AFTERNOON WITH PLUME OF MOISTURE WRAPPING AROUND THE UPPER LOW WHICH HAS NOW MOVED INTO THE 4-CORNERS REGION. DENSE CLOUD SHIELD AROUND NE QUAD OF LOW IS KNOCKING TEMPS BACK SEVERAL DEGREES...SO STORMS FIRING ALONG THE EDGES IN WARMER SECTOR. SFC DEW POINTS HAVE REMAINED UP WITH READINGS IN THE MID 40S TO LOWER 50S OVER MUCH OF THE REGION NOW. THIS WL ALLOW FOR BETTER NIGHTTIME RH RECOVERIES... WHICH SHOULD HELP OUR SOMEWHAT ON THE FIRE LINES. THE UPPER LOW IS EXPECTED TO GRADUALLY WEAKEN AND FILL OVER THE NEXT 24 HOURS AS IT SAGS SOUTH INTO NM. BASIC TREND OVER THE NEXT FEW DAYS WILL BE LESS COVERAGE OF DIURNALLY DRIVEN STORMS...BUT INCREASED SFC DEW POINTS AND LIGHT WINDS ALOFT WL LKLY ALLOW THOSE STORMS THAT DUE FORM TO BE OF THE WET VARIETY. EXPECT SLIGHTLY WARMER CONDS OVER THE ENTIRE CWA ON FRIDAY WITH ANTICIPATION OF LESS CLOUD COVER. MORE OF THE SAME IN STORE ON SATURDAY. WETTEST AREAS WL BE OVER THE SAN JUANS AND ALONG THE DIVIDE IN WESTERN COLORADO... WITH THE DRIEST CONDS EXPECTED TO REMAIN OVER NE UT THROUGH THE PERIOD. JDC EXTENDED (MON-THU)...MEDIUM RANGE MODELS INDICATE THAT HIGH PRESSURE WILL RE-ESTABLISH ITSELF OVER THE FOUR CORNERS AREA THROUGHOUT THE PERIOD. THE ASSOCIATED THERMAL RIDGE IS FORECAST TO BE OVER UTAH...SO THIS WILL KEEP THE HEAT GOING OVER OF THE CWA (ESPECIALLY WEST). SURFACE DEWPOINTS WILL REMAIN MOSTLY IN THE 40S...BUT THERE WILL BE LITTLE UPPER LEVEL MOISTURE. A FEW UPPER WAVES LOOK TO MOVE THROUGH THE RIDGE, BUT WITH A LACK OF OTHER DYNAMICS ANY CONVECTION WILL BE SPOTTY...AND MOSTLY CONFINED TO THE HIGHER TERRAIN. WILL JUST BROADBRUSH THE EXTENDED AS EACH DAY APPEARS THAT IT WILL BE PRETTY MUCH THE SAME AS THE ONE BEFORE. BA .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:29 PM MDT | Flash Flood Warning | GJT | Garfield | 91 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.